Log in
CLL Support Association
10,958 members16,923 posts

Has anyone experienced leg swelling?

Hi I've been on imbruvica for 3 1/2 months and am experiencing a swollen left foot ankle and leg. My GP, oncologist and ID doctors are not sure what is causing this (past 1 1/2 months) They said the last resort is a lymphedema specialist Has anyone else experienced this? I'm getting desperate.

25 Replies
oldestnewest

Cannot help you out, but to say it must be a pretty commomside effect because at my monthly trial check ups, they always check my feet and legs. Have not had the issue thank goodness. Hope they can figure out what to do about it.

BeckyL. USA

Reply

Thanks for the reply. I have an appointment with a lymphedema specialist on Tuesday but I don't hold out much hope The Imbruvica itself hasn't given me problems other than dry skin, nails and hair which I can live with. I go back to the oncologist on Wednesday and he will have all the reports from GP, ID and vascular scans so we will see what he has to say. As an aside I contracted Lyme disease for the second time and am taking doxicycline for that.

1 like
Reply

Good luck with your appointment! Hope they get the answer!

Reply

Hello... Just a question, what kind of problems have you got with your hair? I'm on ibrutinib for 4 months and my hair is falling down.... My doctor said that it wouldn't happen.

Reply

Hi My hair is dull and dry. It was wavy to loose curl and has gotten a little straighter I've been drinking a lot more water in the hopes that will help Don't seem to be loosing any It seems everyone reacts differently

1 like
Reply

Hi Grammyx4,

A short time after starting Ibrutinib, my left foot, ankle and lower leg went swollen and puffy. Later the right foot did the same (though not so bad). It was hard to put on certain shoes, hard to bend my ankle. I had a similar problem in one hand, then the other hand.

I wrote about some of my Ibrutinib reactions in the following post

healthunlocked.com/cllsuppo...

The doctors couldn’t find any reason for my swellings and assumed it was due to Ibrutinib.

A few weeks later, the swelling all went down, taking just a few days to go back to normal size. Such a relief. I hadn’t done anything special to reduce the fluid, it just went by itself.

The weight I’d put on (about 2 kg) during those early weeks, also faded away at that time.

You seem to have had your foot/leg swellings for longer than I did, but it’s still possible that your swellings are due to Ibrutinib,. And you might find that like me, the swelling suddenly subsides. Ibrutinib is a very unpredictable drug.…

There are many different reasons for swollen feet and ankles though. As your doctors are not sure what’s causing yours and have suggested you see a lymphoedema specialist, then it seems a good idea to do this - just in case there’s something else going on, that they could help you with.

Wishing you well,

Paula

2 likes
Reply

Hi Paula

Your response was very helpful. My situation seems similar to yours white count between 500K and 600K and slightly low hemoglobin I was beginning to worry because most people on this sight have much lower white counts. I too have been experiencing leg and hand cramping, shortness of breath walking up a slight grade or a flight of stairs. but no terrible side effects. You made me feel more hopeful. Thanks again

Grammy

2 likes
Reply

Hi Grammy, I'm glad my response made you feel more hopeful. :-)

Sorry that you're also getting cramps though. SO painful... For me, these have NOT gone away like the other Ibrutinib side effects did. They did ease off for a while but over the last few weeks, they've been getting worse again.

When I mentioned it to a haematologist today, she suggested I try drinking a glass of Indian tonic water before I go to bed, as it has quinine in it. However, I've read a lot of stuff about quinine that says it is NOT a good idea, due to the effect it can have on our platelets.

There have been many posts about cramps on this site, and people have shared their experiences.

healthunlocked.com/cllsuppo...

healthunlocked.com/cllsuppo...

The late Prof Terry Hamblin - a very experienced CLL specialist, was open to using quinine for cramps

mutated-unmuated.blogspot.c...

Let us know how you get on at your appointment next week.

Best wishes,

Paula

Reply

Hi Katht,

Thank you for the encouragement. It's reassuring to hear others are experiencing the same symptoms. I was told this was not a side effect of Imbruvica. I'm hoping I can get some definitive answers at my next appointment

Grammy

Reply

Hi Paula,

I will let everyone how I make out with the lymphedema specialist and my appointment with my oncologist. Thanks for the informative websites.

Grammy

1 like
Reply

I had swelling in my right foot and ankle. My left is also swollen but not as much. When I buy shoes I have to buy a larger size to accommodate my right foot. I have not had any pain. I have been advised to put my feet up as often as possible. At the time I read that foot swelling was one of the most common side effects. No one seemed to be very worried.

I hope you get encouraging news at your appointment.

Katht

Reply

Leg, hand, individual fingers or toes, soles of my feet or the whole foot usually taken care of with turmeric or curcumin whichever is at hand. The only relief I've found, potent anti inflammatory and analgesic.

Reply

Thanks for the info Just started turmeric and I'll let you know if any improvement

Reply

Just don't drink green tea or take EGCG within two hours of curcumin as they cancel each other. Is your cell count trending down? Effects like this are worse on me as the White blood cells go down (excess imbruvica to WBC ratio).

Reply

My white cells are SLOWLY trending down My lymph nodes and spleen have decreased in size Thanks for the tip about green tea with Turmeric. What is EGCG?

Reply

Green tea polyphenols extracted from the tea and concentrated.

Epigallocatechin gallate (is the main one) or EGCG for short.

1 like
Reply

Thanks

Reply

It sounds like your doctors are being thorough. Venous insufficiency (leaky valves) cardiac issues, and kidney issues should be ruled out with or without Imbruvica.

Reply

I've had venous scan echo cardiogram and all is well

Reply

Hi. I've been in Imbruvica for 2 years now. Lots of different side affects, but thankfully, they went away in a week or so. The leg swelling started with one leg and Oncologist had me checked for blood clots. Wasn't any. Did not discuss my problem any more. I think it may be a condition called Lymphoedema, but there is no "cure". Legs (especially the upper thighs on both legs now) is getting worse. Hope someone comes up with a solution.

Reply

Hi Duffy

They've narrowed it down to lymphoedema for me but not necessarily due to CLL or Imbruvica. I after 4 months of therapy (leg wraps and massage) 3 times a week, I was released and advised to wear support hose (20/30 compression) during the day and special wraps at night I massage it myself every day. This seems to be controlling it. I just have it in my left calf, ankle and foot with redness that will not go away (9 months now) I guess I just have to tolerate it forever from what they tell me. On the bright side, my CLL counts have been improving.

Reply

I have been on Imbruvica for 28 days, and 5 days after starting it, my left knee started swelling and hurting...first the back and then the front. Two days later, the base of my right thumb, then 2 days later the bottom of my right foot. As each would start to wane, the swelling and pain would pop up somewhere else...the back of my left hand, my left middle finger, the base of my left hand, the top of my right foot, and then the outside of my right knee. All of the above happened in an 11 day time span. My oncologist was baffled...had never seen this before in any of her Imbruvica patients, and since I had no history of injury, joint paint/swelling, or lymphoedema, she consulted with another cancer doctor and confirmed it was a side effect of the med. (Taking Allopurinal (300 mg daily), and uric acid was in normal range.) She put me on a 12 day regimen of prednisone (40 mg down to 10 mg), and the improvement was almost immediate. My left knee was still a little puffy, but unless I squatted, it didn't hurt. I finished the prednisone last Friday, and that evening, my left knee started getting stiff. Five days later, I am not seeing the migrating problem I had previously, but my knee is very swollen, warm to the touch, and painful. Other than this crazy swelling/pain, initial tummy distress, and mouth sores/gum tenderness, I am feeling okay, but too early to tell on bloodword except that WCC has jumped to 401,000. My oncologist doesn't want me on prednisone long term, so not sure how she will want to address this. A friend suggested tart cherry juice to combat inflammation so started that last night. A couple of comments in this thread mentioned curcumin...anyone have success with it or anything else?

Reply

My husband suffers from gouty arthritis and we tried the bitter cherry juice for at least 6 months (he didn't want to take drugs) but it didn't work for him. His rheumatologist put him on allopurinol and colchine and that was the perfect solution for him. It keeps the uric acid in a normal range. Everyone reacts differently. I hope the cherry juice works for you.

Reply

I am going to give the cherry juice a try, plus my oncologist is talking about putting me back on the prednisone at a lower dosage and see if that will help. My uric acid is in the normal range, so she feels sure this swelling and pain is not gout. I know I am on hyper alert since all of this is so new...

Reply

My prayers are with you

Reply

You may also like...